Jump to content

crossroads


[br...]

Recommended Posts

I was diagnosed with Panic/GAD a little over 10 years ago. It started with panic attacks which were eventually brought under control with EffexorXR. As funny as this might sound, my first attack occurred while I was reading the material on Gary North's old Y2K website (I guess it was a bit much for this control freak). The attacks became worse and increased in frequency when we started having issues with my oldest daughter. So, I somewhat suspect that a large part of my anxiety issues are tied to things I have little or no control over. I also work in an environment where almost everyone is more intelligent than I am, so I have some performance anxiety as well. Even while on the EffexorXR, I never felt "right", though I was certainly pleased that I was no longer jumping out of my skin or convinced I was going to have a heart attack.

 

At some point (I can't seem to remember timeframes well), I felt well enough that I went off the Effexor. A year later I was back on again, but not because of panic attacks, but because of constant dehabiliting anxiety and fatique. It worked well enough so I could at least function, but I always felt like crap. There then followed a cycle of off again on again. Two years ago, after a cycle of being off of it, I started to go downhill again, and then an odd thing happened ...

 

When I took my first 75mg "starter dose" of Effexor, within an hour my brain felt like it was on fire. It was bad enough that I knew I was going to have to put myself into bed and ride it out. It was NOT fun. I called the Dr., who dropped me down to the 37.5mg capsules. So, with the great confidence, I took the lower dosage capsule the next morning -- which produced the exact same result.

 

I went back in and we tried several different SSRIs and SNRIs, all with ill effect. I was referred to a psychiatrist, who basically just took over from where the my normal physician left off. In the end, the only thing that gave me any relief was clonazepam combined with gabapentin.

 

It's been two years, and I'm starting to go downhill again. I stumbled onto this site purely by accident, and based on all of the reading, it looks like I'm experiencing tolerance withdrawal. The Dr. wants me to add another .5mg in the middle of the day (which would take me to 1.5mg total). What to do what to do -- it's the only thing that has ever given me any true relief.

Link to comment
Share on other sites

Hi breathe, welcome aboard :)

 

What you describe sounds like your body is tolerating the drug and you'll just keep needing more and more as your doctor has decided since he wants you to increase your dose. It's kind of a rock and a hard place. You will get relief and then become tolerant of the higher dose in time... and so on. Have you talked with your doctor about weaning off?

 

We're here for you, let us know if you have any questions.

 

Star

 

Link to comment
Share on other sites

We have discussed weening off of the gabapentin, not the clonazepam.

 

When is the time to ween? Now, or at some point down the road when the clonazepam is clearly no longer doing anything? The bigger question is this: Is "withdrawal" simply just another word for the drug losing its effect and returning me to my prior wrecked state -- or will it be a combination of that AND something else?

 

I want off -- but cannot function without something, and since I'm SSRI and SNRI intolerant, what does that leave me with as far as options?

Link to comment
Share on other sites

Hi, breathe.

 

It sure sounds like you have been through the mill, psych-med-wise.  :-\  If you can't function without the clonozepam, maybe you will need to be on it the rest of your life.  That is something you will have to decide with your doctor.  If you do decide to taper off - or just taper down in dose - we can help you with that.  As for withdrawal symptoms, we are all different.  I had become tolerant to lorazepam so was having more anxiety, trouble sleeping, etc., as if I were reducing my dose.  I did not have a return of my original reason for being on it (RLS).  When I tapered off, the first 6 weeks brought more benzo withdrawal symptoms but then I started to feel better for a few months;I have no idea why but was grateful for the break.  I've been benzo- and symptom-free for years now with only an occasional return of my original problem (for a week or two at most).  Overall, I'm very happy I tapered off but my situation was very different from yours.  I know you have a difficult decision to make.  Hope this helped.

Link to comment
Share on other sites

If you want to come off the drug, you may be able to taper and not feel much at all, many have done fine with a taper. 

 

It might actually be better for you to taper off the clonazepam first, the gabapentin may help with the withdrawal symptoms as you wean down. When I was in detox they gave me gabapentin to help with withdrawals and I had to wean off over a few weeks after I was off the benzo.

 

You can have a look at this link and read about some great info about benzos and withdrawing from them; http://www.benzo.org.uk/manual/index.htm

 

Lots of buddies here are tapering from Clonazepam and many have come off feeling way better than ever before. For me the drug was causing the panic attacks, it can have a paradoxical effect too.  

 

 

 

 

 

 

 

 

 

Link to comment
Share on other sites

×
×
  • Create New...